Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2002, 3:09 PM CDT for LaPorte County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 22, 2002, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 222009
SVRFWA
INC091-222100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM CDT MON JUL 22 2002
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
* UNTIL 400 PM CDT
* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF WESTVILLE...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
WESTVILLE
LA PORTE
ROLLING PRAIRIE
KINGSBURY
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4163 8707 4145 8701 4153 8651 4177 8654
4176 8685What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:49 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 22, 2:49 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 249 PM EST MON JUL 22 2002 SHORT TERM... BRIEF DISCUSSION DUE TO CURRENT WATCH AND ANOTHER WATCH ABOUT TO BE ISSUED. BASICALLY...COLD FRONT SWEEPS INTO THE CWFA TONIGHT...AND EXITS THE SOUTHEAST CORNER AROUND 12Z TUESDAY. PLENTY OF MOISTURE FOR LOCALLY HEAVY RAIN TONIGHT...AND SLIGHT CHACNE OF SEVERE THIS EVENING. OTHER THAN A FEW LINGERING SHOWERS TUESDAY MORNING IN THE SOUTHEAST...DRY AIR AND HIGH PRESSURE BUILD IN FOR THE REST OF THE SHORT TERM. MOS TEMPS IN GOOD AGREEMENT AND WILL BLEND. EXTENDED DISCUSSION... 12Z AVN RUN INDICATES THU PD WL RMN DRY...PER PREVIOUS PACKAGE CHANGE. AVN CONTINUES TO INDICATED A SERIES OF MID LVL DISTURBANCES CROSSING RGN ON FRI AND SAT...SO LIKE GOING CHC POPS. MRF AND ESPECIALLY ECMWF...BUILD 5H RDG OVR LWR GRTLKS AND OH VLY ON SUN... WITH WRMFNT DISPLACED TO N OF RGN. THUS...WL OPT FOR DRY FCST AND BOOST TEMPS. NEXT FNT WL IMPACT RGN ON MON...SO CHC POPS AGAIN RETURN TO FCST. .IWX...NONE. 12/BARJENBRUCH
In the hours before
Special weather statement, Jul 22, 11:27 AM CDT, 3 hours 42 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-222130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1127 AM EST MON JUL 22 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO IN A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. A WARM...MOIST...UNSTABLE AIR MASS IS IN PLACE OVER THE SOUTHERN GREAT LAKES REGION. THIS AIR MASS WILL BECOME EVEN MORE UNSTABLE TODAY AS TEMPERATURES RISE INTO THE 90S. A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT...AND SOME OF THE STORMS COULD REACH SEVERE LEVELS. THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS. ALSO...THE STORMS WILL BE CAPABLE OF LOCALLY VERY HEAVY RAIN. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | IWX | Cass | 57 min |
| Jul 22, 5:53 PM CDT | Severe Thunderstorm Warning | IWX | Miami | 52 min |
| Jul 22, 6:16 PM CDT | Severe Thunderstorm Warning | IWX | Wabash | 44 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.